Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Cactus May Help Control Blood Sugar

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (9 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am a family practitioner and want to share an herbal remedy with you. A 60-year-old male Hispanic diabetic patient has had trouble controlling his blood sugar. Despite intensive diet changes and a prescription for Glucovance, his blood sugar still ran in the 160's to 180's.

One day he came in with his diary showing blood sugars of 90 to 100 consistently. I asked what he was doing differently and he said in a low voice, "I got me a new girlfriend. She's from Mexico, and she makes me tea from nopalito (prickly pear) cactus. She has me drink it three times a day. Now my sugars are doing better."

I did some checking, but all I could find is that possibly the pectin in the cactus may affect the absorption of food. Let me know if you run across any information on this prickly pear remedy.

A. A number of studies show that prickly pear (Opuntia) can control blood sugar in experimental diabetes in animals. Preliminary data suggest that humans may also be able to lower blood sugar with this cactus, but the research is not definitive.

Diabetic patients who want to consider this approach should work with their doctors and monitor blood sugar as closely as your patient has.

Q. I am feeling so nervous these days I have a hard time concentrating. My doctor prescribed alprazolam, but it doesn't help that much. My neighbor says the herb kava is a natural way to calm nerves. Can I take it along with alprazolam?

A. No! Kava may increase the tranquilizing effects of alprazolam (Xanax) and could make you extremely sedated. In addition, kava has been associated with liver toxicity.

Q. I have chronic constipation and need any and all remedies you can suggest. No matter how much fiber I eat, all it does is give me gas. Prune juice produces cramps, but nothing else.

I recently had a colonoscopy for polyps and was told my colon is black and enlarged from laxatives taken over the years. Please help!

A. Too many strong laxatives can damage the colon. It sounds as though this may have happened to you.

It is important to rule out drug-induced constipation. A surprising number of medications can cause this problem, including certain blood pressure pills, pain relievers and even cholesterol-lowering drugs.

Some doctors recommend chewing sugarless gum containing sorbitol. Because this sweetener is not absorbed from the digestive tract, it attracts fluid into the colon. Too much gum, though, could cause diarrhea.

We are sending you our Guide to Constipation, which contains a list of drugs that can cause problems and 10 tips and recipes to combat constipation. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped, self-addressed envelope: Graedons' People's Pharmacy, No. GG-30, P. O. Box 52027, Durham, NC 27717-2027.

Other suggestions include 300 mg of magnesium daily, flax-seed cereal and blackstrap molasses. If all else fails, your doctor may prescribe MiraLax for occasional use.

Q. Is 800 mcg of folic acid too much to take daily? Is it true that if you take this vitamin you also need vitamin B12?

A. It is not dangerous to take 800 mcg of folic acid, but if you do your doctor might not detect a vitamin B12 deficiency. These crucial nutrients need to be in balance.

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (9 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!